Thunderstorm Wind, Barry
- When
- July 12, 4:50 AM CST
- Where
- Barry County, 3 mi S of Cassville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.633, -93.867
Severe thunderstorms downed several trees within the community of Cassville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Severe thunderstorms downed several trees within the community of Cassville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 3:29 AM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 429 AM CDT SAT JUL 12 2003 ...MAIN FORECAST CONCERN IS PRECIPITATION CHANCES TODAY AND TONIGHT... .DISCUSSION... EARLY THIS MORNING...NUMEROUS SHOWERS AND THUNDERSTORMS PERSISTED ACROSS MAINLY THE WESTERN HALF OF THE FORECAST AREA. CONTINUE TO RECEIVE A FEW REPORTS OF LARGE HAIL...AS A 500 MB SPEED MAX HELPED TO ORGANIZE THE STORMS. THE STORMS ARE ALIGNED GENERALLY ALONG AN AXIS OF HIGHER 850 MB THETA-E WHICH HAVE POOLED ALONG A WEAK BOUNDARY DRAPED ACROSS SOUTHERN KANSAS AND MISSOURI. LOCALIZED FLOODING HAS ALSO BEEN A PROBLEM OVERNIGHT...AS THUNDERSTORMS HAVE TRAINED OVER THE SAME LOCATIONS ACROSS PARTS OF WESTERN MISSOURI. IN ADDITION...PRECIPITABLE WATER VALUES WERE AROUND 1.75 INCHES...WHICH HAVE MADE THE STORMS EFFICIENT PRECIPITATION PRODUCERS. .SHORT TERM(TODAY THROUGH MONDAY)... THUNDERSTORMS SHOULD BEGIN TO TAPER OFF WITHIN THE NEXT 4 TO 5 HOURS...AS THE LOW-LEVEL JET BECOMES MORE WESTERLY AND WEAKENS. CONCERNED ABOUT REDEVELOPMENT THIS AFTERNOON...AS THE SURFACE BOUNDARY WILL STILL BE FOUND ACROSS SOUTHERN MISSOURI. IN ADDITION...BOTH THE GFS AND ETA POOL DEWPOINTS AROUND 70 ACROSS SOUTHERN MISSOURI. ETA CAPES LOOK OVERDONE...HOWEVER VALUES IN EXCESS OF 2000 J/KG ARE POSSIBLE WITH AFTERNOON HEATING. WEAK CONVERGENCE ALONG THE BOUNDARY MAY TRIGGER MORE STORMS LATER TODAY...WITH THE BEST CHANCE ALONG THE ARKANSAS BORDER. 850MB BOUNDARY HANGS NEAR THE ARKANSAS BORDER TONIGHT...KEPT 20 TO 30 POPS GENERALLY ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA. WEAK ISENTROPIC LIFT AND 850MB THETA-E CONVERGENCE ALONG THIS BOUNDARY WARRANT KEEPING THESE LOW RAIN CHANCES IN THE GRIDS. CONVECTION WILL NOT BE AS WIDESPREAD AS FRIDAY NIGHT...AS 850 MB MOISTURE TRANSPORT IS MUCH WEAKER. LOOKS LIKE MOST OF THE FORECAST AREA WILL BE DRY ON SUNDAY. HOWEVER...PUT SLIGHT CHANCES IN FOR OUR COUNTIES ALONG THE ARKANSAS BORDER. THE GFS...OPERATIONAL ETA...AND KAIN-FRITSCH ETA KEEP THE BULK OF THE PRECIPITATION SOUTH OF THE FORECAST AREA. .EXTENDED (TUESDAY THROUGH FRIDAY)... 00Z GFS/AVN RUN SHOWS 500 MB RIDGING CENTERED OVER THE FOUR CORNERS REGION BUILDING FURTHER EAST DURING THE FIRST PART OF THE WORK WEEK. BY TUESDAY AFTERNOON...AN UPPER WAVE AND ITS ASSOCIATED FRONT PUSH SOUTHEAST ALONG THE EASTERN PERIPHERY OF THE RIDGE. PREVIOUS GRIDS HAD CHANCES OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. LATEST GFS/AVN RUN BRINGS THE PRECIPITATION/FRONT THROUGH A LITTLE FASTER. DECIDED TO NOT GET TOO CUTE WITH TIMING THIS FAR OUT...DID NOT MAKE LARGE CHANGES TO POPS ON TUESDAY AND WEDNESDAY. DECENT INSTABILITY WILL BE FOUND IN ADVANCE OF THE FRONT...AS LI VALUES ARE PROGGED TO RANGE BETWEEN -4 AND -8. KEPT THE REMAINDER OF THE EXTENDED DRY...AS MODELS INDICATE THE STRONGER NORTHWEST FLOW WILL STAY EAST OF THE OZARKS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. SAW
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CDT FRI JUL 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS THUNDERSTORMS TONIGHT...SCATTERED STORMS MAY
CONTAIN:
HAIL UP TO THE SIZE OF HALF DOLLARS.
WIND GUSTS IN EXCESS 60 MPH.
LOCALLY HEAVY RAINFALL...WITH LOCAL AMOUNTS IN EXCESS OF AN INCH.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STRONG
MOISTURE AXIS LINE FROM SOUTHEAST KANSAS...EASTWARD THROUGH
SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS. THE SEVERE HAIL AND
HIGH WIND EVENT WILL LIKELY DIMINISH BY 1 AM...HOWEVER...THE
THREAT OF FLOODING WILL INCREASE OVERNIGHT AS RAINFALL WILL LIKELY
CONTINUE OVER THE SAME AREAS THAT RECEIVED HEAVY RAINFALL FRIDAY
EVENING.
DISCUSSION:
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHWARD THROUGH THE
MISSISSIPPI VALLEY TONIGHT. AS THE DISTURBANCE APPROACHES THE AREA
ADDITIONAL THUNDERSTORMS WILL DEVELOP...ESPECIALLY ALONG A DEVELOP
LOW LEVEL JET AND THETA-E RIDGE AXIS LINE OVER SOUTHERN MISSOURI.
IN ADDITION TO THE SEVERE THREAT...SOME OF THE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL. AT THIS TIME CONDITIONS DO NOT FAVOR AN
SIGNIFICANT FLOODING EVENT...BUT ISOLATED FLOODING IS LIKELY AS
THE DEVELOPMENT OF THE LOW LEVEL JET BECOMES MORE PRONOUNCED
OVERNIGHT. SOME LOCATIONS COULD SEE RAINFALL AMOUNTS OF 1 TO 2
INCHES TONIGHT...WITH ISOLATED THREE TO FOUR INCH AMOUNTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE FRONTAL BOUNDARY IS EXPECTED TO STALL OUT OVER SOUTHERN
MISSOURI TOMORROW. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
ALONG THE BOUNDARY DURING THE DAY TOMORROW. IT IS UNCLEAR HOW
TONIGHTS THUNDERSTORMS WILL AFFECT CLOUD COVER AND SUBSEQUENT
INSTABILITY...HOWEVER IF THE ATMOSPHERE DOES DESTABILIZE...WIND
FIELDS WILL REMAIN SUPPORTIVE OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS AGAIN ON SATURDAY.
THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS
YET ANOTHER DISTURBANCE MOVES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH 3 AM OVER MOST OF SOUTHERN
MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
JLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 AM SPRINGFIELD MO FLOOD
07/12/03 GREENE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
WATER ACROSS SOME ROADS
IN THE WEST PORTION OF
SPRINGFIELD.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 AM WILLARD MO .75 INCH HAIL
07/12/03 GREENE REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0411 AM JOPLIN MO .75 INCH HAIL
07/12/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 AM SPRINGFIELD MO .75 INCH HAIL
07/12/03 GREENE REPORTED BY HAM RADIO
OPERATOR. HAIL AT SMSU.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM CASSVILLE MO .75 INCH HAIL
07/12/03 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 AM CDT SAT JUL 12 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM SPRINGFIELD MO .75 INCH HAIL
07/12/03 GREENE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 10:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376004.